Kansas, 2025

Flood and Hail in Kansas, September 9 to 10, 2025

September 9 to 10, 2025 · NWS GLD · 10 events in 3 counties and zones

Thunderstorm activity spread east into Northwest Kansas from Colorado. Hail up to tennis ball size was reported near Sharon Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorm activity spread east into Northwest Kansas from Colorado. Hail up to tennis ball size was reported near Sharon Springs. Dust storm conditions near Sharon Springs were associated with one of the thunderstorms. Winds up to 75 MPH were reported, with the highest reported gust north-northwest of Ruleton.

Prolonged heavy rainfall during the night caused flooding to occur north-northeast of Tribune. The three to four inches of rainfall caused a normally dry draw to be flooding over a road roughly 18 hours after the heavy rain had ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 4:01 PM MST, 1 hour 21 minutes earlier. Its key messages:

  • Warm today with highs generally in the mid to upper 80s. Storms are forecast to fire up this afternoon and again in the evening, mainly favoring those counties along the Colorado border.
  • Severe storms may fire by the early afternoon, with the risk for large to very large hail and gusty winds. This threat will last through most of the night.
  • Temperatures are forecast to warm into the 80s and 90s through much of the week ahead. Daily storm chances are forecast, with the possibility for severe storms as well.
Area forecast discussion, Sep 9, 4:01 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
501 PM MDT Tue Sep 9 2025

.KEY MESSAGES...

- Warm today with highs generally in the mid to upper 80s.
  Storms are forecast to fire up this afternoon and again in the
  evening, mainly favoring those counties along the Colorado
  border.

- Severe storms may fire by the early afternoon, with the risk
  for large to very large hail and gusty winds. This threat will
  last through most of the night.

- Temperatures are forecast to warm into the 80s and 90s through
  much of the week ahead. Daily storm chances are forecast, with
  the possibility for severe storms as well.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1227 PM MDT Tue Sep 9 2025

Today temperatures are forecast to climb into the upper 80s to low
90s, very similar to yesterday. There is some lingering fog and
stratus over the northeastern CWA, which could lower their highs to
the low to mid 80s.

In the afternoon, a low coming out of southern Colorado will trek
across the CWA and spark off the first round of showers and storms.
We could see the first storms fire any time between 19-23Z. Hail
looks to be the biggest threat, potentially 2-3+ inch hail, if a
storm can remain free of competing updrafts. Wind is also a bit of a
concern as DCAPE climbs to over 1,000 J/kg and 6-9km winds are
around 50 kts, so a gust or two of 55-65 MPH are possible. This
severe threat looks to only last 3-5 hours and move in from the
southwest and move east. This is looking to be fairly limited in
coverage.

Later in the evening, likely between 0-6Z, a stout 500 mb shortwave
is expected to start forcing more storms to fire to the west-
northwest of the CWA. This overnight severe threat could last until
around 12Z, but will start on the weakening trend around 9Z, and
storms will exit to the east. Main threats will depend on the storm
mode and likelihood of severe weather will depend on how depleted
the environment is after the first round of storms. If this round
becomes more of a linear/QLCS threat, wind will be a main threat. If
these storms are more discrete supercells, hail and a brief tornado
would be the main threats. There is a 20-30% chance there is too
much dry air in the low/mid-levels and no convection will be able to
fire. Overnight temperatures will once again dip into the mid 50s to
low 60s.

Tomorrow morning, behind the convection, we are expecting to see
some stratus and potentially some fog in the northeastern CWA. This
should clear out by 15Z and temperatures look to warm into the mid
80s. We are looking at the bulk of the 500 mb ridge axis moving over
the CWA, which will keep PoPs under 10. Southeasterly winds are
forecast to start gusting to around 20-25 kts. Overnight
temperatures look to cool into the low 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 1227 PM MDT Tue Sep 9 2025

A 500 mb high slowly shifting its axis to the east over the central
Great Plains with a slow moving 500 mb low over the Northern Rockies
will dominate the first part of the long-term. In the lower-levels
an 850 mb level, a high pressure system over the mid and southern
Mississippi River Valley regions as weak lows eject off the Northern
Rockies. This will allow a southerly LLJ to funnel mid and low-level
moisture into the CWA as well as warmer temperatures. Due to the
heat, moisture, and weak cold fronts, there will be a 20-30% chance
of showers and weak storms across the area on Thursday. Friday or
Saturday, the upper-level low looks to push into the Great Plains
and send stronger cold fronts into the area. The timing (Friday vs
Saturday) for the strong cold front is still question, but increases
PoPs to about 40-50% on Friday and Saturday. With the LLJ having
been pushing warm, moist air into the area for the previous few
days, the potential for severe weather is gradually increasing, to
around 10-15%.

Sunday, the low looks to move off to the northeast and a mild ridge
will build back in, extending up from the southeast. However, about
24 hours after that ridge moves in, we will see another low moving
in over the west coast and overrun the ridge, leading to more
unsettled weather to start off next week.

Ahead of the cold front this weekend, temperatures look to warm into
the upper 80s to low 90s. Behind the cold front, we expect to see
low to mid 80s. Overnight temperatures ahead of the cold front are
forecast to cool into the 60s, potentially near 70 for the eastern
CWA. Post front, low 50s to low 60s are forecast.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 449 PM MDT Tue Sep 9 2025

Sub-VFR conditions are possible for both KMCK and KGLD through
roughly 12Z Wednesday morning due to thunderstorms and showers.
VFR conditions will generally prevail through most of the
period after 09-10Z over KGLD and 12Z over KMCK, though some
patchy fog and low ceilings may be possible through the mid
morning hours. Timing in the TAFs are the best timing forecast
we can give due to how messy this event looks. Hazards with the
storms this evening into the overnight hours includes large
hail, heavy rain with flash flooding possible, and damaging
winds.

Tomorrow morning, there is a 50-70% chance of some MVFR to
briefly IFR ceilings at KGLD, and visibilities and ceilings at
KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...CA
LONG TERM...CA
AVIATION...KMK
Hazardous weather outlook, Sep 9, 1:55 PM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
255 PM MDT Tue Sep 9 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
255 PM MDT Tue Sep 9 2025 /355 PM CDT Tue Sep 9 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued until 9 PM MT. Hail
around one to one and a half inches is the main threat, though hail
up to 3 inches could occur. Wind gusts of 60 to 70 mph are also
possible. Two waves of storms are forecast, starting in the early
afternoon lasting into the night.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Patchy to locally dense fog may form Wednesday morning where it
occurred Tuesday morning. Travel may become hazardous.

There are low chances for severe storms daily through at least
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Sep 9, 3:06 PM MST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
406 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     Hail             Burlington              39.31N 102.27W
09/09/2025  M1.00 Inch       Kit Carson         CO   Public

&&

CG
Local storm report, Sep 9, 3:07 PM MST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
407 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Hail             1 WSW Burlington        39.30N 102.28W
09/09/2025  E1.00 Inch       Kit Carson         CO   Trained Spotter

            Quarter sized hail reported in town.

&&

KMK
Local storm report, Sep 9, 3:17 PM MST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
417 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Hail             Burlington              39.30N 102.28W
09/09/2025  E1.00 Inch       Kit Carson         CO   Trained Spotter

            Hail began at 3:30 pm with up to quarter
            sized hail accumulating up to a few inches
            in depth. As of report time, ongoing hail up
            to 0.75 inches was falling and smaller.

&&

KMK
Local storm report, Sep 9, 3:29 PM MST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
429 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             Burlington              39.30N 102.28W
09/09/2025  E1.75 Inch       Kit Carson         CO   Trained Spotter

            Estimated quarter to golf ball sized hail
            that was accumulating. Time estimated based
            on radar.

&&

KMK
Local storm report, Sep 9, 3:57 PM MST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
457 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     Hail             1 SE Burlington         39.30N 102.26W
09/09/2025  M1.00 Inch       Kit Carson         CO   Public

            Social media photos of hailstones.

&&

CG

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
September 9, 5:22 PM MST
Where
Wallace County, 3.94 mi S of Sharon Spgs Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.793, -101.743

Multiple reports of a wall of dust associated with thunderstorm winds dropping the visibility to below a quarter mile.

Hail, Wallace

When
September 9, 5:40 PM MST to 6:15 PM MST
Where
Wallace County, 1.75 mi NW of Sharon Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.900, -101.750

Half dollar to ping pong ball size hail reported in town.

Hail, Wallace

When
September 9, 5:43 PM MST
Where
Wallace County, 5.52 mi S of Sharon Spgs Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.770, -101.743

Hail, Wallace

When
September 9, 5:45 PM MST
Where
Wallace County, 1.52 mi NNW of Sunland
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.901, -101.860

Hail, Wallace

When
September 9, 5:47 PM MST to 6:10 PM MST
Where
Wallace County, 6.91 mi S of Sharon Spgs Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.750, -101.743

Penny to tennis ball size hail fell. Tennis ball size occurred first.

Hail, Wallace

When
September 9, 5:48 PM MST
Where
Wallace County, 4.85 mi S of Sharon Spgs Arpt
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.780, -101.743

Thunderstorm Wind, Sherman

When
September 9, 8:10 PM MST
Where
Sherman County, 9.58 mi NNE of Kanorado Arpt
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
39.520, -101.930

Thunderstorm Wind, Wallace

When
September 9, 9:53 PM MST
Where
Wallace County, 21.85 mi S of Sharon Spgs Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.539, -101.822

Thunderstorm Wind, Greeley

When
September 9, 9:55 PM MST
Where
Greeley County, 1.84 mi NE of Whitelaw
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.472, -101.650

Measured from the mesonet site named KKSTRIBU27.

Flood, Greeley

When
September 10, 7:00 AM MST to 9:00 PM MST
Where
Greeley County, 4.72 mi NNE of Horace to 4.69 mi NNE of Horace
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
38.538, -101.734

Public photos of running water over County Road 17, just south of County Road L. This was 18 hours after the heavy rain had ended.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293374, 1293350, 1293352, 1293353, 1293355, 1293354, 1293372, 1293371, 1293356, 1293507.